Alert archive / Mississippi / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 80, NWS New Orleans, LA
NWS New Orleans, LA issued this severe thunderstorm warning at May 5, 2023, 3:47 PM CDT for Pearl River County, Mississippi. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 5, 2023, 3:47 PM CDT (20:47 UTC)
- Expired
- May 5, 2023, 4:30 PM CDT
- In force
- 43 min
- Issued by
- NWS New Orleans, LA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Pearl River County, MS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 5, 11:53 AM CDT, 3 hours 54 minutes earlier.
Area forecast discussion, May 5, 11:53 AM CDT, 3 hours 54 minutes before
Area Forecast Discussion National Weather Service New Orleans LA 1153 AM CDT Fri May 5 2023 ...New UPDATE, AVIATION... .UPDATE... Issued at 1108 AM CDT Fri May 5 2023 Quite the active morning as storms surged through here this morning. A boundary is still draped across the region and right now looks like it is draped from ESE to WNW from southeast of NO to just south of Natchitoches. There has been enough breaks in the clouds to start seeing areas warm up and with slightly cooling mid lvl temps combining with warm and humid low lvls the conditions are becoming a little more precarious. Mid lvl flow is already quite favorable with 50-60kt at h5 perhaps a subtle impulse coming out of coastal TX moving in this afternoon. Fcst CAPe will be well over 2k j/kg but even DCAPE could be in excess of 1k, mid lvl lapse rates could be as steep as 6.5 c/km. The other pressing issue is the boundary draped over the area. It will providing an area that would be a little more favorable for tornadic development. Although that seems to be the least of the concerns it is always a concern when there is a boundary that these storms can cross over. Convection will likely begin to ignite between 17-18z an around an area from near the BR metro ese to the tidal lakes and the Southshore and just into the gulf. storm motion would be to the WNW into the Northshore and eventuallycoastal MS with additional storm development along and south of I-10 in SELA. These storms will need to be watched closely especially for localized flash flooding over the urban areas and given that it will be during rush hour and bus dismissal extra precautions will need to be taken. /CAB/ && .SHORT TERM... (Today through Sunday Night) Issued at 235 AM CDT Fri May 5 2023 A very persistent pattern of weak upper level ridging with passing vorticity maxima riding over the top of the ridge through the Lower Mississippi Valley will be in place today through Sunday. Beneath this weak upper level ridging, a surface ridge extending west from the western Atlantic across the eastern Gulf of Mexico will keep a persistent southerly flow pattern in place through Sunday night. This onshore flow regime will advect in a substantially more humid airmass into the area tonight and tomorrow, and this higher humidity will persist through the remainder of the weekend. Temperatures will remain above normal through the period with highs in the mid to upper 80s largely due to the weak subsidence associated with the ridging aloft. Subsidence will be more pronounced on Sunday as the ridge strengthens slightly, and any passing vorticity maxima shift more toward the I-20 corridor. Overall, the pattern is more reminiscent of early Summer rather than mid- Spring. Convection will be entirely dependent on the timing of each upper level vorticity maxima passing through the area. The initial vort max is currently moving through east Texas and western Louisiana and will slide through the region today. As evidenced by mid-70s dewpoints in coastal Southwest Louisiana as weak frontal boundary is draped across Southeast Louisiana this morning, and this boundary will serve as the focusing mechanism for any convection that develops mainly from late morning into the afternoon hours as instability increases. PoP values are highest in the late afternoon hours along and north of the boundary along the I-12 corridor from Baton Rouge to the Northshore. Storm motions are expected to be in a east-southeasterly trajectory along the boundary, so some of the storms could cross Lake Pontchartrain and impact metro New Orleans late this afternoon. Mid- level lapse rates of 6.5C/km and MLCAPE of 1500 to 2000 J/KG will be supportive of some deeper convection, and there will be a low risk of an isolated severe storm forming today. DCAPE values of 800 to 900 J/KG are supportive of any of these strong to severe storms producing strong wind gusts. Today will be the highest potential for severe storms as mid-level lapse rates become less supportive tomorrow. Precipitable water values will also increase to around 1.75 inches this afternoon, so some locally high rainfall rates of 2 inches per hour could occur with the strongest storms. Any convection will quickly dissipate in the evening hours as temperatures cool into the 70s and instability wanes. Tomorrow will see another vorticity maxima pass directly over the forecast area. Although instability will be lower due to the weaker mid-level lapse rates, MLCAPE of 1000 to 1500 J/KG will still be sufficient to produce convective activity tomorrow afternoon. Once again, the convection will be more focused along and north of the I-12 corridor with the highest PoP in Southwest Mississippi and adjacent Northshore parishes in close proximity the weak warm frontal boundary. Storm motion will also be largely the same with a general east- southeast trajectory expected from any convection that forms. Increasing mid-level moisture combined with the weaker lapse rates will lead to a lower wind threat tomorrow, and this clearly evident by DCAPE of 500 or less. However, precipitable water values will still be between 1.75 and 2 inches, so locally high rainfall rates of 2 inches per hour could occur. Once again, the convection will quickly come to end in the early evening hours as temperatures cool and instability wanes. Sunday will see increasing negative vorticity and subsidence build over the area, and this will greatly limit the convective potential for the day. This increasing subsidence will be most felt along the coast, and have PoP of 20 percent or less for areas below I-10. Farther to the north, the influence of the ridge will be less pronounced, and MLCAPE should rise to around 1000 J/KG in the afternoon hours. This should be sufficient to produce some isolated to widely scattered showers and thunderstorms in the late afternoon hours with the highest PoP across Southwest Mississippi. The introduction of some drier air in the mid-levels will increase the risk of gusty winds as storms collapse on Sunday and this supported by DCAPE of 800 to 1000 J/KG Sunday afternoon. Once again, convection will quickly dissipate after sunset as temperatures cool into the 70s. Sunday will be the warmest day of the period due to the decrease in cloud cover and greater subsidence aloft with highs approaching 90 degrees over inland areas. && .LONG TERM... (Monday through Thursday) Issued at 235 AM CDT Fri May 5 2023 We move into a very summer-like pattern during the week next week. Global models are in good agreement through the forecast period. With the good agreement, NBM outputs are used in the forecasting. The models show an upper ridge of high pressure moving to the east over the weekend bringing a somewhat barotropic pattern to the upper levels. At the surface we fall between high pressure to the east and low pressure to the west. A combination of shortwaves moving through the upper levels and southerly winds between the two surface systems bringing moisture out of the Gulf give a good setup for afternoon convection. Rain and thunderstorms in the afternoon are on tap each day with afternoon POPs running around 30%. No severe weather is expected, although gusty winds (say 30mph) are possible and lightning will accompany the thunderstorms. Temperatures will be in the upper 80s to low 90s for highs and lows 70s overnight. With the southerly flow out of the Gulf, RH values should remain above the low 60%s even at the driest afternoon conditions. By the end of the period, Thursday into Friday, upper ridging amplifies with a strong low pressure system moving out of the Rockies and into the Great Plains. [Schlotz] && .AVIATION... (18Z TAFS) Issued at 1108 AM CDT Fri May 5 2023 Main concern is convection but even outside of TSRA MVFR cigs due to numerous towers cu will continue to impact most of the area. With any TSRA expected lowering cigs and heavily reduced vsbys. Most likely terminals to see the greatest impacts appear to be MSY, NEW, and ASD but HDC and GPT will be right behind them and even BTR could see some decent impacts this afternoon. Convection will likely come to an end around 01z but there is a good chance that MVFR cigs could plague most of the area through the night. && .MARINE... Issued at 235 AM CDT Fri May 5 2023 A very persistent south to southeast wind of around 10 knots is expected through the middle of next week as a broad ridge of high pressure extends from the western Atlantic across Florida and into the eastern Gulf of Mexico. Seas of 1 to 3 feet can be expected with this onshore flow. The only big concern will be the threat of locally strong wind gusts with any thunderstorm activity that moves over the waters during the afternoon hours. This threat will be highest in the tidal lakes and sounds. Otherwise, fairly benign boating conditions will be place through the middle of next week. && .PRELIMINARY POINT TEMPS/POPS... MCB 81 68 86 68 / 90 20 70 40 BTR 87 72 87 71 / 70 20 70 30 ASD 84 70 85 71 / 90 30 60 30 MSY 84 73 85 72 / 90 20 50 30 GPT 80 70 80 71 / 90 20 50 30 PQL 81 68 82 69 / 90 20 50 20 && .LIX WATCHES/WARNINGS/ADVISORIES... LA...None. GM...None. MS...None. GM...None. &&
In the hours before
Special weather statement, May 5, 3:03 PM CDT, 44 minutes before
Special Weather Statement
National Weather Service New Orleans LA
303 PM CDT Fri May 5 2023
LAZ079-MSZ077-052030-
Northern St. Tammany LA-Pearl River MS-
303 PM CDT Fri May 5 2023
...A strong thunderstorm will impact portions of northeastern St.
Tammany Parish in southeastern Louisiana and Pearl River Counties
through 330 PM CDT...
At 300 PM CDT, Doppler radar was tracking a strong thunderstorm near
Pickwick, or near Columbia, moving southeast at 85 mph.
HAZARD...Winds in excess of 30 mph. Strong to severe storms will be
approaching Pearl River County, MS from Marion County, MS
in the next 45 minutes.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Picayune, Poplarville, Crossroads and Mcneil.
This includes the following Interstates...
Interstate 59 in Louisiana between mile markers 7 and 11.
Interstate 59 in Mississippi between mile markers 1 and 42.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3065 8934 3065 8954 3052 8954 3050 8965
3046 8965 3046 8969 3039 8967 3036 8971
3067 8985 3076 8983 3083 8978 3085 8979
3092 8975 3100 8973 3101 8951 3098 8947
3098 8943 3101 8942 3101 8935
TIME...MOT...LOC 2000Z 318DEG 73KT 3119 8984
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
MSWSpecial weather statement, May 5, 3:35 PM CDT, 12 minutes before
Special Weather Statement
National Weather Service New Orleans LA
335 PM CDT Fri May 5 2023
MSZ071-077-084-052100-
Walthall MS-Northern Harrison MS-Pearl River MS-
335 PM CDT Fri May 5 2023
...A strong thunderstorm will impact portions of southeastern
Walthall, northwestern Harrison and Pearl River Counties through 400
PM CDT...
At 334 PM CDT, Doppler radar was tracking a strong thunderstorm near
Baxterville, or 17 miles southwest of West Hattiesburg, moving
southeast at 35 mph.
HAZARD...Winds in excess of 40 mph. A line of strong to severe
storms is approaching Pearl River County, MS from the
north. These storms are expected to arrive in the next 30
minutes.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Poplarville.
This includes Interstate 59 in Mississippi between mile markers 14
and 42.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3101 8983 3100 8980 3101 8951 3098 8943
3101 8942 3101 8935 3065 8934 3065 8925
3068 8924 3068 8915 3058 8934 3064 8934
3064 8954 3055 8954 3085 8978 3099 8973
3101 8993 3105 8984
TIME...MOT...LOC 2034Z 306DEG 30KT 3110 8952
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
MSWThe office that day
Everything else NWS New Orleans, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 5, 4:53 AM CDT | Special Weather Statement | LIX | Pointe Coupee | 37 min |
| May 5, 5:20 AM CDT | Special Weather Statement | LIX | Iberville | 25 min |
| May 5, 5:32 AM CDT | Special Weather Statement | LIX | West Baton Rouge | 28 min |
| May 5, 5:48 AM CDT | Special Weather Statement | LIX | Iberville | 27 min |
| May 5, 6:14 AM CDT | Special Weather Statement | LIX | Ascension, Livingston | 31 min |
| May 5, 6:27 AM CDT | Special Weather Statement | LIX | Terrebonne | 33 min |
| May 5, 6:45 AM CDT | Special Weather Statement | LIX | Saint John the Baptist, Tangipahoa, Washington | 30 min |
| May 5, 7:00 AM CDT | Special Weather Statement | LIX | Lafourche, Saint Charles, Terrebonne | 30 min |
| May 5, 7:36 AM CDT | Special Weather Statement | LIX | Terrebonne | 24 min |
| May 5, 9:26 AM CDT | Special Marine Warning | LIX | 64 min | |
| May 5, 10:07 AM CDT | Special Marine Warning | LIX | 53 min | |
| May 5, 10:30 AM CDT | Special Marine Warning | LIX | 60 min | |
| May 5, 11:06 AM CDT | Special Marine Warning | LIX | 54 min | |
| May 5, 4:38 PM CDT | Special Weather Statement | LIX | Saint Tammany | 37 min |
| May 5, 5:02 PM CDT | Severe Thunderstorm Warning | LIX | Saint Tammany, Washington | 28 min |
| May 5, 5:29 PM CDT | Severe Thunderstorm Warning | LIX | Saint Tammany | 31 min |
| May 5, 8:59 AM CDT | Areal Flood Advisory | LIX | Harrison, Jackson | 3 hr |
| May 5, 9:57 AM CDT | Areal Flood Advisory | LIX | Jackson | 3 hr |
| May 5, 3:03 PM CDT | Special Weather Statement | LIX | Pearl River | 27 min |
| May 5, 3:35 PM CDT | Special Weather Statement | LIX | Pearl River | 25 min |
| May 5, 4:24 PM CDT | Special Weather Statement | LIX | Pearl River | 36 min |
| May 5, 4:33 PM CDT | Special Weather Statement | LIX | Harrison, Jackson | 57 min |
| May 5, 4:46 PM CDT | Special Weather Statement | LIX | Hancock | 59 min |
| May 5, 5:04 PM CDT | Severe Thunderstorm Warning | LIX | Hancock, Harrison, Pearl River | 26 min |
| May 5, 6:20 PM CDT | Special Weather Statement | LIX | Hancock | 25 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.